Illinois, 2005

Damaging Wind and Lightning Strike in Illinois, September 19, 2005

September 19, 2005 · NWS LOT · 2 events in 2 counties and zones

1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 19, 12:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 19, 12:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
130 AM CDT MON SEP 19 2005

.PRELIMINARY DISCUSSION FOR MORNING PACKAGE...

MAIN CONCERN THIS PACKAGE THE TS COMING THRU TODAY. AT 05Z MAIN TS
STILL WAY BACK IN W IA BUT SCATTERED STUFF DEVELOPING W OF MLI WITH
A STRONG VORT LOBE IN CENTRAL IA WITH GOOD 850-700 WARM AIR
ADVECTION. MODELS SHOW TWO ENERGY PACKAGES TO COME THRU NEXT 24
HOURS WITH TS CHANCES, THE ONE IN IA NOW AND ONE POSSIBLY THIS
EVENING WITH SOME 850-700 COLD AIR ADVECTION ALOFT.

LONGER RANGE PICTURE IS ONE OF CONTINUED WARM TEMPS WITH 850 TEMPS
12 OR HIGHER THRU PERIOD WITH ALMOST ALL 16 OR HIGHER AS JET HOLDS
TO OUR N WITH A W FLOW AND BY END OF FORECAST TROF DIGS ALONG W
COAST TO BRING OUR UPPER FLOW BACK TO SW. NEXT CHANCE OF PRECIP
LOOKS THURSDAY INTO FRIDAY.

IN SHORT TERM LOOKS LIKE MAIN PUSH TS THRU IN MORNING ENDING BY
MIDDAY THEN GOOD SUBSIDENCE BEHIND THE VORT LOBE. HOWEVER, BY
EVENING THE NEXT WEAKER LOBE COMES OVERHEAD WITH THE FRONT STILL IN
THE AREA AND STILL DECENT 925 CONVERGENCE INDICATED ON THE ETA,
700-500 LAPSE RATES OVER VERY UNSTABLE 7-7.5, WITH A DECENT NE-SW
LOBE OF 100-850 MOISTURE CONVERGENCE ON ETA AND EVEN NGM, AND -7 LI
ON GFS. SO WILL HAVE CATEGORIAL POPS THIS MORNING AND THEN CHANCE
THIS EVENING WITH FROPA AND 2ND UPPER LEVEL TROF. THINKING OF
LEAVING THE NW COUNTIES OUT OF THE EVE TS THREAT AS IT LOOKS MAIN
CONVERGENCE AND LIFT JUST TO THE E OF THEM. LAST MINUTE DECISION ON
THIS. TEMPERATURES REAL TRICKY TODAY DEPENDING ON SOON SUN COMES OUT
BEHING THE FIRST BATCH OF TS.

&&

.AVIATION...

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Sep 18, 2:30 PM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
330 PM CDT SUN SEP 18 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-191100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
330 PM CDT SUN SEP 18 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA AFTER
MIDNIGHT. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND THERE IS SLIGHT RISK
THAT A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS MONDAY. THE
GREATEST THREAT WILL BE DAMAGING WINDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-191100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
330 PM CDT SUN SEP 18 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN LAKE MICHIGAN
AFTER MIDNIGHT. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND THERE IS SLIGHT RISK
THAT A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS MONDAY. THE
GREATEST THREAT WILL BE DAMAGING WINDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
FRIDAY NIGHT.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED MONDAY EVENING THROUGH
TUESDAY AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 73 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, La Salle

When
September 19, 3:00 AM CST
Where
La Salle County, Peru
Reported by
NEWSPAPER
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Lightning struck a the steeple of a church in Peru. Shards of wood and shingles were scattered around the church from the strike. Several pieces tore through the roof of the church.

Thunderstorm Wind, McHenry

When
September 19, 6:58 AM CST to 7:05 AM CST
Where
McHenry County, Marengo
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.250, -88.600

A strong thunderstorm moved across south central McHenry county during the morning hours. Large trees, tree limbs and power lines were blown down in Marengo, Lakewood and Crystal Lake. Trees 16-18 inches in diameter were blown down on the west side of Crystal Lake. Boats and picnic tables were moved. Some cars were damaged by falling tree limbs and one house was left uninhabitable.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476412, 5476411.